Key result
Rifampin co-administration with fluvastatin triggers statin-induced rhabdomyolysis in a case report.
Case Report (n=1)
Co-administration of rifampin and fluvastatin can lead to statin-induced rhabdomyolysis due to rifampin's inhibition of the OATP1B1 transporter.
Fluvastatin is extensively metabolized by CYP2C9, which is induced by rifampin over several weeks, leading to a concentration decline. However, since rifampin is a potent inhibitor of the primary first-pass hepatic statin uptake transporter, the organic anion transporting polypeptide 1B1 (OATP1B1), simultaneous administration has been shown to significantly increase statin exposure. We report a previously fluvastatin-tolerant 63-year-old woman with nonalcoholic steatohepatitis who developed statin-induced rhabdomyolysis four weeks after the initiation and co-administration of rifampin for tuberculosis. After both medications were stopped, the patient showed clinical and biochemical improvement. While this report is the first to describe a clinical outcome of this interaction, multiple pharmacokinetic studies have demonstrated opposing, time-dependent rifampin effects on statin concentrations. Safe management of this challenging interaction includes statin dose reduction and/or separate administration upon rifampin initiation until the anticipated onset of CYP induction, followed by careful and gradual dose titration with monitoring of both effectiveness and toxicity.
No takes yet. Share an insight, caveat, or question.
Farghali et al. (2026) conducted a case report in Statin-induced rhabdomyolysis (n=1). Co-administration of rifampin and fluvastatin was evaluated on Statin-induced rhabdomyolysis. Co-administration of rifampin and fluvastatin in a 63-year-old woman led to statin-induced rhabdomyolysis after four weeks, which resolved upon discontinuation of both medications.
Synapse has enriched 5 related papers. Consider them for comparative context: